Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 239, NWS Wichita, KS

October 5, 2018Barton County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Oct 5, 2018, 7:19 PM CDT for Barton County, Kansas. It was in force for 26 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 5, 2018, 7:19 PM CDT (00:19 UTC)
Expired
Oct 5, 2018, 7:45 PM CDT
In force
26 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

County Barton County, KS

The radar

The Dodge City radar (KDDC), 125 km from the middle of the area, began a volume at 00:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 5, 7:46 PM CDTTSTM WND GST 60Hoisington, KS
Oct 5, 7:46 PM CDTHAIL 0.5Hoisington, KS50 MPH WINDS TOO WITH HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.3 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2018-10-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1950 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2018-10-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 195 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1950 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
1859 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
195 m²/s²
0-3 km storm-relative helicity
233 m²/s²
Significant tornado parameter
0.3
Supercell composite
10.0

Open this sounding in Storm Lab

The text

As transmitted.

741 
WUUS53 KICT 060019
SVRICT
KSC009-060045-
/O.NEW.KICT.SV.W.0239.181006T0019Z-181006T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
719 PM CDT FRI OCT 5 2018

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Western Barton County in central Kansas...

* Until 745 PM CDT.

* At 718 PM CDT, a severe thunderstorm was located over Otis, moving
  east at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Hoisington, Albert and Olmitz. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3860 9903 3862 9878 3842 9877 3842 9903
TIME...MOT...LOC 0018Z 264DEG 35KT 3850 9903 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

DARMOFAL
3 follow-up statements
825 
WWUS53 KICT 060026
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
726 PM CDT FRI OCT 5 2018

KSC009-060045-
/O.CON.KICT.SV.W.0239.000000T0000Z-181006T0045Z/
Barton KS-
726 PM CDT FRI OCT 5 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR NORTHWESTERN BARTON COUNTY...

At 726 PM CDT, a severe thunderstorm was located over Olmitz, or near
Otis, moving east at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Hoisington, Albert and Olmitz. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3860 9903 3862 9878 3842 9877 3842 9903
TIME...MOT...LOC 0026Z 265DEG 32KT 3850 9896 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

DARMOFAL
626 
WWUS53 KICT 060037
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
737 PM CDT FRI OCT 5 2018

KSC009-060045-
/O.CON.KICT.SV.W.0239.000000T0000Z-181006T0045Z/
Barton KS-
737 PM CDT FRI OCT 5 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR WESTERN BARTON COUNTY...

At 736 PM CDT, a severe thunderstorm was located just west of 
Hoisington, moving east at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Hoisington, Albert and Olmitz. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3860 9903 3862 9878 3842 9877 3842 9903
TIME...MOT...LOC 0036Z 264DEG 34KT 3851 9883 

HAIL...1.00IN
WIND...60MPH
 
$$

DARMOFAL
050 
WWUS53 KICT 060043
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
743 PM CDT FRI OCT 5 2018

KSC009-060053-
/O.EXP.KICT.SV.W.0239.000000T0000Z-181006T0045Z/
Barton KS-
743 PM CDT FRI OCT 5 2018

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN BARTON COUNTY
WILL EXPIRE AT 745 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.  However gusty
winds and heavy rain are still possible with this thunderstorm.

LAT...LON 3860 9903 3862 9878 3842 9877 3842 9903
TIME...MOT...LOC 0043Z 264DEG 35KT 3852 9876 

$$

DARMOFAL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 5, 6:36 PM CDT, 43 minutes earlier.

Area forecast discussion, Oct 5, 6:36 PM CDT, 43 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
636 PM CDT Fri Oct 5 2018

.SHORT TERM...(This evening through Monday night)
Issued at 253 PM CDT Fri Oct 5 2018

The advected layer precipitable water layer product continues to
show copious tropical moisture being funneled into the central CONUS
in the H7-H5 and H5-H3 layer with PWATs in the 175-200 percent of
normal range. This will set the stage for efficient rainfall
production through the weekend and into early next week as a
vigorous mid/upper trough approaches from the west.

Tonight-Saturday...We're still expecting thunderstorms to develop
this evening and tonight along the frontal boundary. Timing storm
initiation remains challenging but chances should begin to increase
across central KS after 00Z. We could see some more isolated
development along a dryline bulge across SW KS and some of this
activity could move into central KS. Storms will develop southward
along the cold front and build into south central KS around or
shortly after midnight. A few severe storms with large hail will be
possible this evening before the primary threat transitions to heavy
rainfall. Occasional showers and storms are expected on Sat but
should be most numerous across southeast KS where the better
instability is progged. A cool post-frontal regime is anticipated
with highs in the 50s and 60s for most areas.

Saturday night-Sunday...The frontal boundary is progged to lift
northward again on Saturday night with varying solutions on how far
north it will mix. The current plan is to lean toward the slower NAM
solution which verified well with handling the previous slower
return of the warm front. With continued low level moisture
transport/isentropic upglide ahead of a slowly approaching mid/upper
trough, periods of showers and thunderstorms with heavy rain are
likely to continue through much of the period.

Sunday night-Monday...Multiple rounds of showers and thunderstorms
with heavy rain are anticipated Sunday night ahead of an approaching
mid/upper trough. The airmass remains very moist with PWATs at or
above 200 percent of normal. In addition, the nocturnal LLJ will
strengthen and help transport additional moisture north as it noses
into the central plains states. Showers and thunderstorms with heavy
rain will persist into Monday as we remain in diffluent flow
downstream of a vigorous mid/upper trough moving into the Rockies.
Excessive rain and flooding will become increasingly likely as we
move through the day on Monday and Monday night.

.LONG TERM...(Tuesday through Friday)
Issued at 253 PM CDT Fri Oct 5 2018

The vigorous trough across the Rockies is progged to move eastward
across the Plains Tue-Tue night bringing additional chances for
heavy rain and flooding concerns. Some lingering river flooding
will be possible though much of the week but the threat for
additional heavy rain will come to an end late Tuesday night or
early on Wed.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 634 PM CDT Fri Oct 5 2018

A cold front will sink southward across the region tonight with
thunderstorms developing along the front and pushing eastward
across central and southern Kansas. A few strong to severe storms
will be possible over central Kansas. Meanwhile low clouds in the
IFR-MVFR range will build behind the front with periods of rain
showers and isolated storms during the day on Saturday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    54  57  52  71 /  90  80  80  80
Hutchinson      48  51  49  66 /  90  70  70  80
Newton          52  53  50  69 /  90  80  80  80
ElDorado        57  59  52  72 /  90  90  90  90
Winfield-KWLD   60  65  55  74 /  80  80  90  90
Russell         44  50  46  60 /  90  50  60  70
Great Bend      45  51  46  63 /  90  60  60  80
Salina          48  51  49  64 /  90  60  70  80
McPherson       47  50  49  66 /  90  70  70  80
Coffeyville     71  75  61  78 /  70  90  90  80
Chanute         66  67  58  75 /  80 100  90  80
Iola            64  66  57  74 /  80 100  90  80
Parsons-KPPF    69  72  60  76 /  70  90  90  80

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...MWM
LONG TERM...MWM
AVIATION...CDJ
Hazardous weather outlook, Oct 5, 3:35 PM CDT, 3 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
335 PM CDT Fri Oct 5 2018

KSZ032-033-047>053-067>072-082-083-091>096-098>100-062045-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
335 PM CDT Fri Oct 5 2018

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Storms are expected to develop after 6 pm for locations generally
along and north of Interstate 70. Storms will then develop south
this evening and tonight. Severe storms are possible generally
before midnight for locations along and northwest of a Kingman to
McPherson to Salina line. Quarter size hail and 60 mph winds are the
main threats. In addition, high rainfall rates may lead to some
localized flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Multiple rounds of showers and storms are expected from Saturday
through Tuesday night. Portions of the area may see several inches
of rain that will likely lead to widespread flooding. The most
likely timeframe to see the more significant rainfall looks to be
Sunday night through Tuesday night. Significant rises on area
rivers and streams are possible over this extended duration of time.
In addition, some strong storms producing downburst winds around 50
mph are also possible along with the heavy rain.

Another storm system will bring increasing chances for storms
towards the end of the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening across portions of
central Kansas.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Local storm report, Oct 5, 6:49 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
649 PM CDT FRI OCT 5 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0647 PM     HAIL             3 W GALATIA             38.65N 99.01W
10/05/2018  E0.75 INCH       BARTON             KS   TRAINED SPOTTER

&&

KED
Local storm report, Oct 5, 7:11 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
711 PM CDT FRI OCT 5 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     TSTM WND GST     NNW SUSANK              38.64N 98.78W
10/05/2018  E60 MPH          BARTON             KS   TRAINED SPOTTER

&&

KED

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 5, 7:13 PM CDTSevere Thunderstorm WarningICTBarton, Ellsworth, Russell17 min
Oct 5, 7:42 PM CDTSevere Thunderstorm WarningICTBarton33 min
Oct 5, 8:08 PM CDTSpecial Weather StatementICTBarton37 min
Oct 5, 8:17 PM CDTSpecial Weather StatementICTEllsworth28 min
Oct 5, 8:39 PM CDTSevere Thunderstorm WarningICTBarton24 min
Oct 5, 8:45 PM CDTSpecial Weather StatementICTBarton30 min
Oct 5, 9:05 PM CDTSpecial Weather StatementICTBarton25 min
Oct 6, 9:51 AM CDTRiver Flood WarningICTSumner8 days
Oct 6, 9:51 AM CDTRiver Flood WarningICTCowley10 days
Oct 6, 9:54 AM CDTRiver Flood WarningICTSedgwick5 days
Oct 6, 9:57 AM CDTRiver Flood WarningICTButler, Cowley6 days
Oct 6, 10:09 AM CDTRiver Flood WarningICTReno, Rice11 days
Oct 6, 2:57 PM CDTRiver Flood WarningICTHarvey7 days
Oct 6, 3:02 PM CDTFlood WatchICTAllen, Barton, Butler, Chase, Chautauqua, Cowley and 20 more3 days

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.